New Mexico, 2021

Drought in New Mexico, July 1 to 31, 2021

July 1 to 31, 2021 · NWS ABQ · 38 events in 38 counties and zones

Drought conditions across northern and central New Mexico continued to improve during the month of July 2021. A very active monsoon pattern led to daily rounds of scattered to widespread showers and thunderstorms across the area.

Where it happened

Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought conditions across northern and central New Mexico continued to improve during the month of July 2021. A very active monsoon pattern led to daily rounds of scattered to widespread showers and thunderstorms across the area. Extreme to exceptional drought conditions improved to about 37 percent of the state with about 9 percent deemed exceptional drought. The most noted drought improvement was across western New Mexico which has been plagued by exceptional drought conditions since September 2020. Numerous days of beneficial thunderstorm activity produced precipitation totals ranging from 3 to 6 inches with locally higher amounts. Eastern New Mexico also continued to see significant drought improvements where 2 to 5 inches of rainfall was common. Most counties across far eastern New Mexico even improved to no drought to abnormally dry conditions. Unfortunately, exceptional drought conditions continued across the Four Corners where precipitation totals were generally less than half an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 10:48 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 30, 10:48 PM MST, 1 hour 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1148 PM MDT Wed Jun 30 2021

.AVIATION...
06Z TAF CYCLE
A mixed bag of VFR down to IFR conditions prevail, with widespread
mountain obscurations from north central through south central NM.
Further deterioration is likely overnight, with IFR conditions
becoming more common. A round of daytime heating triggered convection
may impact area terminals Thursday afternoon/evening with short lived
MVFR conditions and heavy rain.

11

&&

.PREV DISCUSSION...245 PM MDT Wed Jun 30 2021...
.SYNOPSIS...
An active period will continue for the next week with daily rounds
of showers and thunderstorms. Slow moving storms will increase the
potential for heavy rainfall and flash flooding. After today,
expect more breaks in the clouds allowing for temperatures to
gradually warm. High temperatures will be within a few degrees of
normal by early next week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
Vast amounts of moisture remain over NM again today, thanks in part
to Tropical Storm Enrique, northern Mexico convection and an upper
low approaching the Big Bend of TX. Deep moisture will continue in
the short term, with PW's around 0.75 inches in the far northwest,
climbing steadily to 1.50 inches in the far southeast. Showers are
popping up across much of the area this afternoon with a few storms
in Chaves and Roosevelt counties. Showers and isolated storms will
continue into the night, with a new batch developing Thursday. With
an upper high approaching from the east we should get longer breaks
from the clouds to warm temperatures quite a bit Thursday. Of course
that means an increase in instability and the risk of thunderstorms
with heavy rain. Also, the storms will be moving slower with the high
heading our way. So, we have extended the Flash Flood Watch through
600 PM MDT Thursday. A back door cold front Thursday night will bring
in a fresh batch of low level moisture to the east.

LONG TERM...(FRIDAY THROUGH TUESDAY)...
A back door cold front is expected to ooze into northeast NM Friday
morning. With it, another increase in moisture is expected. Upslope
flow combined with some morning instability could yield showers and
thunderstorms starting early in the morning for northeast and east
central NM. With daytime heating, showers and thunderstorms should
erupt over much of higher terrain by afternoon as well as expand
across eastern NM pending where the back door front ends up. Storm
motion will remain slow and erratic with the upper high overhead and
moving toward the Four Corners area. This will continue the concern
for heavy rainfall and flash flooding.

The upper high will remain over or just west of the Four Corners
region over the holiday weekend and temperatures will warm. Though
somewhat drier air may wrap around the high into northwest NM on
Sunday, little change in shower and thunderstorm coverage is
expected. Storm motions will be toward the south around 10 mph. Daily
rounds of showers and thunderstorms will continue into early next
week with the upper high remaining to the west of NM and abundant
moisture remaining in place. As soils becoming increasingly
saturated, flooding will become more and more of a concern.

CHJ/34

&&

.FIRE WEATHER...
Critical fire weather conditions will remain absent from the
forecast for the foreseeable future. The Monsoon is in full swing
now with much higher humidity, below normal temperatures and good
chances for wetting rain continuing into at least early next week.
Wetting rain will favor central and eastern portions of the area,
but even far northwest New Mexico will benefit from some rain
through at least Friday. Flash flooding on/near recent burn scars
will increasingly become a threat as we head into the late week and
holiday weekend. Even though an upper level high will move in from
the east late this week and settle over the Four Corners, showers
and storms will still occur over most of NM, aside from perhaps the
far northwest.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for the following
zones... NMZ208-209-220-224>226-238>241.

&&
Hazardous weather outlook, Jun 30, 2:07 AM MST, 21 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
307 AM MDT Wed Jun 30 2021

NMZ201>241-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
307 AM MDT Wed Jun 30 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A continued threat of locally heavy rainfall and flash flooding will
persist once again today, particularly for locations south of Highway
60/380. A Flash Flood Watch is in effect through tonight for
southern portions of the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat of locally heavy rain through the end of the work week
and into the holiday weekend with an active Monsoon pattern in place.
The threat for flash flooding will be highest in and near recent
burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

38 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from June 2021 continued in July although exceptional drought conditions did decrease in area.

Drought, West Central Plateau

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor
Coordinates
34.803, -108.222 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from June 2021 improved in July with extreme drought conditions across the area.

Drought, Northwest Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.072, -107.535 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from June 2021 improved in July with severe to extreme drought conditions across the area.

Drought, Far Northwest Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.236, -107.293 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from June 2021 improved in July with severe to extreme drought conditions across the area.

Drought, Far Northeast Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

Severe drought conditions from June 2021 continued in July.

Drought, Tusas Mountains Including Chama

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Tusas Mountains Including Chama forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Severe drought conditions from June 2021 continued in July.

Drought, Upper Rio Grande Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from June 2021 improved in July with severe to extreme drought conditions across the area.

Drought, East Slopes Sangre de Cristo Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
East Slopes Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.032, -104.803 (the zone’s center; the record gives no point)

Severe drought conditions from June 2021 continued in July.

Drought, Jemez Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.023, -106.622 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from June 2021 continued in July although exceptional drought conditions decreased in the area.

Drought, Southern Sangre de Cristo Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.115, -105.451 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions from June 2021 continued in July.

Drought, Espanola Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Espanola Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.198, -106.100 (the zone’s center; the record gives no point)

Exceptional drought conditions from June 2021 continued in July.

Drought, Harding County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor
Coordinates
35.858, -103.820 (the zone’s center; the record gives no point)

Severe drought conditions from June 2021 improved in July with abnormally dry to moderate drought conditions across the area.

Drought, Eastern San Miguel County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Severe drought conditions from June 2021 improved in July with abnormally dry to moderate drought conditions across the area.

Drought, Northeast Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Severe drought conditions from June 2021 continued in July.

Drought, Quay County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

Severe drought conditions from June 2021 improved in July with no drought conditions to abnormally dry across the area.

Drought, Guadalupe County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor
Coordinates
34.863, -104.791 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from June 2021 improved in July with severe drought conditions across the area.

Drought, De Baca County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor
Coordinates
34.342, -104.412 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from June 2021 improved in July with severe to extreme drought conditions across the area.

Drought, Curry County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

Severe drought conditions from June 2021 improved in July with abnormally dry to moderate drought conditions across the area.

Drought, Roosevelt County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from June 2021 improved in July with severe drought conditions across far western Roosevelt County.

Drought, Chaves County Plains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Severe to exceptional drought conditions from June 2021 improved in July. Severe to extreme drought conditions continued across far northern Chaves County as well as far southern Chaves County. Central Chaves County improved to no drought to abnormally dry drought conditions.

Drought, Glorieta Mesa Including Glorieta Pass

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Glorieta Mesa Including Glorieta Pass forecast zone
Reported by
Drought Monitor
Coordinates
35.494, -105.396 (the zone’s center; the record gives no point)

Exceptional drought conditions from June 2021 continued in July.

Drought, Santa Fe Metro Area

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor
Coordinates
35.416, -106.504 (the zone’s center; the record gives no point)

Exceptional drought conditions from June 2021 continued in July.

Drought, Sandia/Manzano Mountains Including Edgewood

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Sandia/Manzano Mountains Including Edgewood forecast zone
Reported by
Drought Monitor
Coordinates
35.121, -106.434 (the zone’s center; the record gives no point)

Exceptional drought conditions from June 2021 improved in July with extreme drought conditions across the area.

Drought, Estancia Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor
Coordinates
35.066, -106.166 (the zone’s center; the record gives no point)

Extreme drought conditions from June 2021 continued in July.

Drought, Central Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Extreme drought conditions from June 2021 continued in July.

Drought, Chuska Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Extreme drought conditions from June 2021 improved in July with severe drought conditions across the area.

Drought, Southwest Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor
Coordinates
33.961, -107.667 (the zone’s center; the record gives no point)

Exceptional drought conditions from June 2021 improved in July with extreme drought conditions across the area.

Drought, San Francisco River Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor
Coordinates
33.915, -108.405 (the zone’s center; the record gives no point)

Exceptional drought conditions from June 2021 improved in July with extreme drought conditions across the area.

Drought, Middle Rio Grande Valley/Albuquerque Metro Area

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
Reported by
Drought Monitor
Coordinates
35.002, -106.839 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from June 2021 continued in July.

Drought, Eastern Lincoln County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Drought Monitor
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Extreme drought conditions from June 2021 improved in July with severe drought conditions across southern portions of the area.

Drought, Southwest Chaves County

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Drought Monitor
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Extreme drought conditions from June 2021 improved in July with severe to extreme drought conditions across the area.

Drought, South Central Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
34.277, -106.262 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from June 2021 improved in July with severe to extreme drought conditions across the area.

Drought, Upper Tularosa Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Drought Monitor
Coordinates
33.876, -106.194 (the zone’s center; the record gives no point)

Extreme drought conditions from June 2021 improved in July with severe drought conditions across the area.

Drought, South Central Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Drought Monitor
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Extreme drought conditions from June 2021 improved in July with severe drought conditions across the area.

Drought, West Central Mountains

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor
Coordinates
34.821, -107.693 (the zone’s center; the record gives no point)

Severe drought conditions from June 2021 continued in July. Southern portions of the area did improve to moderate drought conditions.

Drought, West Central Highlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
34.993, -107.256 (the zone’s center; the record gives no point)

Severe drought conditions from June 2021 continued in July.

Drought, Lower Rio Grande Valley

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Drought Monitor
Coordinates
34.007, -106.930 (the zone’s center; the record gives no point)

Severe drought conditions from June 2021 continued in July.

Drought, San Agustin Plains and Adjacent Lowlands

When
July 1, 12:00 AM MST to July 31, 11:59 PM MST
Where
San Agustin Plains and Adjacent Lowlands forecast zone
Reported by
Drought Monitor
Coordinates
33.961, -107.667 (the zone’s center; the record gives no point)

Severe drought conditions from June 2021 continued in July.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964048, 964049, 964050, 964051, 964052, 964053, 964054, 964055, 964056, 964057, 964058, 964059, 964060, 964061, 964062, 964063, 964064, 964065, 964066, 964067, 964068, 964069, 964070, 964071, 964072, 964073, 964074, 964075, 964076, 964077, 964078, 964079, 964080, 964081, 964082, 964083, 964084, 964085.